Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 17, NWS Salt Lake City, UT

July 1, 2022Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 1, 2022, 2:52 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2022, 2:52 PM MDT (20:52 UTC)
Expired
Jul 1, 2022, 5:53 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:30 PM MDTFLASH FLOOD7 Sse Capitol Reef Np, UTA 3+ FOOT FLOOD WAVE PASSED THROUGH PLEASANT CREEK WITHIN CAPITOL REEF NATIONAL PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

215 
WGUS55 KSLC 012052
FFWSLC
UTC017-055-020000-
/O.NEW.KSLC.FF.W.0017.220701T2052Z-220702T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
252 PM MDT Fri Jul 1 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...Specifically for 
  portions of Capitol Reef National Park...

* Until 600 PM MDT.

* At 252 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across portions of Capitol Reef National Park including 
  Burro, Cottonwood, Five Mile Washes and Sheets Gulch. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons and
           normally dry washes.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, NOTAM Bullfrog Road where the pavement 
  changes to dirt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3819 11122 3826 11112 3827 11111 3831 11103
      3813 11102 3807 11115

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AD
2 follow-up statements
037 
WGUS75 KSLC 012257
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
457 PM MDT Fri Jul 1 2022

UTC017-055-020000-
/O.CON.KSLC.FF.W.0017.000000T0000Z-220702T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
457 PM MDT Fri Jul 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING 
FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

At 457 PM MDT, Doppler radar indicated thunderstorms had produced 
heavy rain across portions of Capitol Reef National Park including 
Burro, Cottonwood, Five Mile Washes and Sheets Gulch. Between 300 PM 
MDT and 400 PM MDT, radar estimated that between 0.5 and 0.75 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons and
         normally dry washes.

Some locations that will experience flash flooding include...
Capitol Reef National Park and NOTAM Bullfrog Road where the 
pavement changes to dirt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3819 11122 3826 11112 3827 11111 3831 11103
      3813 11102 3807 11115

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AD
399 
WGUS75 KSLC 012353
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
553 PM MDT Fri Jul 1 2022

UTC017-055-020003-
/O.CAN.KSLC.FF.W.0017.000000T0000Z-220702T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
553 PM MDT Fri Jul 1 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN GARFIELD 
COUNTY...SOUTH CENTRAL WAYNE COUNTY AND CAPITOL REEF NATIONAL PARK...

The heavy rain has ended. While additional light showers and 
thunderstorms will be in the area into early this evening, flooding 
is no longer expected to pose a threat.

LAT...LON 3819 11122 3826 11112 3827 11111 3831 11103
      3813 11102 3807 11115

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:23 AM MDT, 11 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 3:23 AM MDT, 11 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
323 AM MDT Fri Jul 1 2022

.SYNOPSIS...A drier airmass will continue to build into the region
today, though at least isolated thunderstorms are expected this
afternoon and evening across much of the state. A persistent trough
will slowly shift eastward near the Pacific Coast, increasing
southwesterly flow across first western Utah Saturday, spreading
east Sunday into Monday...bringing a transition from monsoon
conditions to critical fire weather conditions.

&&

.SHORT TERM (Through 12Z Monday)...Morning upper air and satellite
analysis clearly shows the monsoon surge gradually shifting east,
with increased moisture still located across southern and eastern
Utah. Meanwhile, a persistent and slow moving trough is located
near the Pacific Northwest Coast.

The previously mentioned trough will continue dry air advection
across the region through the day today. That said, sufficient
moisture remains for afternoon and evening convection. HREF mean
SBCAPE values are expected to range between 500-750 J/kg or so
across the northern third of Utah, with much of the remainder of
the state from the mountain spine east around 250-500 J/kg. Near
the Idaho/Utah border, deep layer shear will increase to 20-25 kts
or so by afternoon. Across the southern and eastern portions of
the state, storm motions will largely be slow and toward the
northeast.

This will result in the potential for at least transitory periods
of organized convection across northern Utah (though likely
remaining relatively isolated), while the threat of slow moving
storms near the terrain and adjacent valleys will be the higher
concern across southern Utah. Precipitable water values are still
near 0.80-1.00" across eastern Utah. Given mid/low level moisture
is still elevated and storm motions are slow, with the potential
for training, isolated flash flooding cannot be ruled out across
southern/eastern Utah today, but is less likely than the last few
days.

As dry air advection continues, expect winds to increase along the
western tier of Utah Saturday afternoon and evening. As the trough
slowly trudges eastward Sunday, stronger winds will build eastward
across the state. This will transition the threat of impactful
weather from convection to critical fire weather conditions over
the 4th of July weekend. Caution is urged with any items that
create sparks in areas of critical fire weather conditions.

.LONG TERM (After 12Z Monday)...Winds will stay elevated through
Monday as a trough lifts northward over the PacNW. The consensus
with ensemble guidance is for slightly lower speeds compared to
Sunday, but strong enough that critical fire weather conditions
will continue. A dry cold front associated with the trough is
expected to move through, which will result in a slight cool down
from Sunday, but minimum relative humidity values will be in the
teens for much of Utah. Southwest wind gusts over 30 knots are
likely for the west deserts, while much of Utah will have gusts
exceeding 25 knots.

Warming conditions are expected Tuesday as the trough lifts,
resulting in lighter winds. Ensembles are in good agreement in
ridging retrograding westward. A small set of guidance,
particularly the 00Z GFS and several GEFS members bring slight
chances for showers and thunderstorms, especially for portions of
southern and eastern Utah. This is an outlier compared to EPS and
CMCE guidance, but even if conditions stay largely dry, enough
monsoonal moisture could build into Utah for elevated showers or
thunderstorms with gusty outflow winds.

As the ridge builds further west, precipitable water values over
Utah will decrease, with any shower or thunderstorm chances
decreasing. Warming conditions are expected through later in the
week. Wednesday will have highs around 5-10F warmer than average,
with slight increases through Friday. Many valleys will reach into
the upper 90s and triple digits Thursday, not quite record warm,
but only a few degrees off at many places. Similar conditions are
expected Friday.

&&

.AVIATION...KSLC...Southerly winds are expected to increase
around 15Z, with gusts around 20 knots through 20Z. Winds are
expected to transition to northwest around 20Z. There is a slight
chance for light rain from 20-03Z, but gusty, erratic outflow
winds are more likely from any showers or thunderstorms. Winds
will transition to southeast around 03Z.

.REST OF UTAH AND SOUTHWEST WYOMING...Dry conditions are expected
much of the day, but scattered showers and thunderstorms during
the afternoon are expected with the chance for gusty, erratic
outflow winds. Showers and thunderstorms will diminish from
00-03Z. Southwest winds are expected to gust upwards of 20 knots
in southwest Utah.

&&

.FIRE WEATHER...Drier air will continue to build into the state
today. That said, at least isolated thunderstorms are expected
across much of the region, with gusty and erratic winds. As a
stubborn trough remains near the Pacific Northwest through the
weekend into early next week, stronger south to southwest flow
will build into western Utah Saturday, expanding to eastern Utah
Sunday into Monday. This combined with very low humidities and
poor overnight recoveries will bring the threat of critical fire
weather conditions. For now, the most probable area to see
critical fire weather conditions will be the western tier of fire
weather zones including 478, 492, 495 and 497. Upgraded the going
Fire Weather Watch to a Red Flag Warning for these zones Saturday
through Monday. With winds increasing across central and eastern
Utah Sunday...this warning may need to be expanded.

The upper level ridge is expected to build westward once more
Tuesday into Wednesday, bringing a likely reprieve from the
critical fire weather conditions.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon Saturday to 9 PM MDT Monday for
     UTZ478-492-495-497.

WY...None.
&&

Kruse/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jul 1, 2:06 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
206 PM MDT Fri Jul 1 2022

WYZ021-012045-
Southwest Wyoming WY-
206 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northeastern Uinta
County through 245 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lyman, or 22 miles southwest of Granger, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyman and Church Buttes.

This includes Interstate 80 in Wyoming between mile markers 39 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4131 11037 4149 11031 4148 11005 4122 11005
      4121 11006
TIME...MOT...LOC 2005Z 281DEG 15KT 4136 11026

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jul 1, 2:08 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
208 PM MDT Fri Jul 1 2022

UTZ113-114-012100-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
208 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southeastern
Duchesne County through 300 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starvation Reservoir, or 7 miles southwest of Duchesne, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duchesne, Starvation Reservoir and Bridgeland.

This includes US Route 40 between mile markers 77 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4004 11063 4021 11058 4022 11016 4004 11012
      3994 11020
TIME...MOT...LOC 2007Z 281DEG 15KT 4012 11051

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jul 1, 2:38 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
238 PM MDT Fri Jul 1 2022

UTZ101-103-012130-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
238 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of north central Box
Elder County through 330 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Juniper, or 19 miles west of Snowville, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curlew Junction.

This includes the following highways...
 Interstate 84 between mile markers 0 and 2.
 Utah Route 30 between mile markers 67 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 11274 4185 11321 4199 11324 4200 11321
      4200 11281
TIME...MOT...LOC 2037Z 242DEG 10KT 4192 11309

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jul 1, 2:45 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
245 PM MDT Fri Jul 1 2022

UTZ101-012130-
Great Salt Lake Desert and Mountains UT-
245 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northwestern Box
Elder County through 330 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Park Valley, or 25 miles southeast of Oakley Reservoir,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yost and Standrod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4185 11320 4180 11365 4199 11372 4199 11324
TIME...MOT...LOC 2044Z 238DEG 13KT 4188 11360

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:02 PM MDTSpecial Weather StatementSLCUtah43 min
Jun 30, 7:40 PM MDTSpecial Weather StatementSLCSalt Lake50 min
Jun 30, 8:38 PM MDTSpecial Weather StatementSLCSummit52 min
Jul 1, 1:59 AM MDTRed Flag WarningSLCBeaver, Box Elder, Cache, Carbon, Davis, Emery and 19 more4 days
Jul 1, 2:08 PM MDTSpecial Weather StatementSLCDuchesne52 min
Jul 1, 2:38 PM MDTSpecial Weather StatementSLCBox Elder52 min
Jul 1, 2:45 PM MDTSpecial Weather StatementSLCBox Elder45 min
Jul 1, 3:01 PM MDTSpecial Weather StatementSLCDuchesne44 min
Jul 1, 4:43 PM MDTSpecial Weather StatementSLCDavis32 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.